Wyoming, 2010

Heavy Snow in Wyoming, March 4 to 5, 2010

March 4 to 5, 2010 · NWS CYS · 10 events in 6 counties and zones

A strong upper level storm system moved across the central Rockies. Despite the high temperatures from the previous four days being in the 40s and 50s, snow showers with embedded convection created isolated areas of high snowfall amounts across Southeast Wyoming.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong upper level storm system moved across the central Rockies. Despite the high temperatures from the previous four days being in the 40s and 50s, snow showers with embedded convection created isolated areas of high snowfall amounts across Southeast Wyoming. Snowfall amounts ranged from 1 to 9 inches, with most of the highest snowfall amounts located in the vicinity of the Cheyenne and Laramie. However most snowfall reports from around the area were in the 1 to 3 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 4, 2:52 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 4, 2:52 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MST THU MAR 4 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
AN ACTIVE 36 HOURS SHAPING UP FOR PORTIONS OF SOUTHEAST
WYOMING...AS A PACIFIC UPPER LOW MOVES THROUGH. THE UPPER LOW IS
MOVING INTO UTAH AT THE MOMENT...WITH A STRENGTHENING BAROCLINIC
LEAF EVIDENT PER SAT PIX. MODELS CONTINUE TO HAVE A GOOD HANDLE ON
THE MOVEMENT OF THIS STORM SYSTEM. THE MAIN FORECAST CHALLENGES
INVOLVE THE PRECIP TYPE AND DETERMINING JUST HOW THE RELATIVELY
WARM SFC AND LACK OF COLD AIR MAY LIMIT SFC IMPACTS. THE UPPER
LOW WILL MOVE FROM AROUND KSLC LATE THIS AFTERNOON TO NEAR KCYS BY
LATE FRIDAY AFTERNOON. WARM AIR WILL INITIALLY BE IN PLACE THIS
EVENING WITH 700MB TEMPERATURES OF -1 TO -2C AREA WIDE. BY LATE
EVENING...COLD AIR ADVECTION WILL ENSUE ACROSS CARBON AND ALBANY
COUNTIES...DROPPING 700MB TEMPERATURES DOWN TO AROUND -6 TO -8C.
THE COLD AIR ADVECTION WILL BE ASSOCIATED WITH A PACIFIC COLD
FRONTAL PASSAGE...THAT WILL AID IN SYNOPTIC ASCENT AND Q-VECTOR
CONVERGENCE WITH THIS SYSTEM. SNOW SHOULD BEGIN TO FALL IN EARNEST
ACROSS SOUTHWEST CARBON COUNTY BY LATE THIS EVENING...AND SPREAD
INTO THE REST OF THE COUNTY BY AROUND MIDNIGHT OR SHORTLY
THEREAFTER. EAST OF THE MOUNTAINS ...LEE-SIDE PRESSURE FALLS WILL
INDUCE SOUTHEAST RETURN FLOW...WHICH WILL INCREASE MOISTURE
ADVECTION ACROSS THE REGION. AS A RESULT...FOG/LOW CLOUDS WILL
DEVELOP AFTER MIDNIGHT FOR AREAS EAST OF THE MOUNTAINS. MODEL
SOUNDINGS CONTINUE TO INDICATE A SATURATED OR NEARLY SATURATED
SUB-FREEZING BOUNDARY LAYER...SO STILL THINK FREEZING DRIZZLE WILL
BE A POSSIBILITY. EXPECT INITIAL BAND OF PRECIPITATION TO SPREAD
EAST OF THE MOUNTAINS TOMORROW MORNING...ALTHOUGH AREAS ALONG THE
INTERSTATE 25 CORRIDOR SHOULD SEE LIMITED IMPACT DUE TO
UNFAVORABLE DOWNSLOPING CONDITIONS. AREAS IN CONVERSE/NIOBRARA
COUNTIES SHOULD SEE SOME SLIGHTLY ENHANCED SNOWFALL
RATES...HOWEVER WARMER SFC TEMPERATURES THERE WILL LIMIT SFC
IMPACTS. A BAND OF WRAPAROUND MOISTURE WILL CLIP MUCH OF THE
REGION DURING THE DAY ON FRIDAY...BEFORE PRECIPITATION GRADUALLY
WINDS DOWN FROM WEST TO EAST LATE FRIDAY/FRIDAY NIGHT.
PRECIPITATION WILL LIKELY BE MIXED ESPECIALLY INITIALLY AND ACROSS
THE NEBRASKA PANHANDLE. BY TOMORROW AFTERNOON...EXPECT MUCH OF THE
LOWER ELEVATIONS OF CARBON COUNTY TO RECEIVE 2 TO 5 INCHES OF NEW
SNOW...WITH 4 TO 8 INCHES IN THE SNOWY RANGE AND SIERRA MADRES.
WEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
ACROSS CARBON COUNTY LATE FRIDAY AFTERNOON/FRIDAY
EVENING...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW. WILL
ISSUE A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW FOR
THESE AREAS EFFECTIVE 8 PM TONIGHT THROUGH 2 PM FRIDAY. THE
LARAMIE RANGE WILL SEE LIGHTER AMOUNTS OF GENERALLY 3 TO 6 INCHES.
CONVERSE/NIOBRARA COUNTIES WILL SEE UP TO 3 INCHES. ALL OTHER
AREAS EAST OF THE MOUNTAINS CAN EXPECT GENERALLY AN INCH OR LESS.
WITH LIFTED INDICES NEARING 0C...HAVE CONTINUED THE IDEA OF
ISOLATED THUNDER IN CHEYENNE COUNTY. AS FAR AS TEMPERATURES...
STAYED ON THE LOW SIDE OF GUIDANCE GIVEN THE ANTICIPATED THICK
CLOUD COVER AND EVAPORATIVE COOLING WITH PRECIPITATION.

.LONG TERM...SATURDAY THROUGH THURSDAY...
COMPACT UPPER LOW WILL BE MOVING EAST OVER SOUTH DAKOTA SATURDAY
WITH A FEW LINGERING SNOW SHOWERS STILL POSSIBLE OVER THE NORTHEAST
PANHANDLE EARLY SAT MORNING.  OTHERWISE EXPECT QUIET WEATHER OVER
THE CWA MOST OF SATURDAY INTO SUNDAY MORNING BEFORE EFFECTS FROM
NEXT UPPER LOW BEGIN TO SPREAD INTO THE REGION.  MODELS IN DECENT
AGREEMENT WITH A MORE SOUTHERLY TRACK OF THIS LOW WHICH WOULD REDUCE
THE EFFECTS OVER THE CWA THAT WERE SEEN IN PREVIOUS RUNS.  SYSTEM
SHOULD SPREAD SOME AREAS OF LIGHT SNOW NORTHWARD ACROSS MUCH OF THE
CWA SUNDAY NIGHT AND CONTINUE THROUGH MONDAY AS THE UPPER LOW
EMERGES OVER THE SOUTHERN PLAINS.  NOT MUCH COLD AIR WITH THE SYSTEM
SO MAY EVEN SEE A TRANSITION OVER TO RAIN OVER LOWER ELEVATIONS
MONDAY.  PCPN SHOULD DECREASE MONDAY NIGHT BUT STILL A LITTLE
UNSETTLED WEATHER FOR THE MID PART OF THE WEEK WITH MODELS HAVING
SIGNIFICANT DIFFERENCES IN RESOLVING SHORTWAVE ENERGY COMING OFF THE
NORTHEAST PACIFIC.  TEMPERATURES GENERALLY CLOSE TO SEASONAL
AVERAGES NEXT WEEK.

&&

.AVIATION...
CONDITIONS TO DETERIORATE THIS EVENING AS LOW PRESSURE TRACKS
ACROSS NORTHERN COLORADO. FAVORABLE UPSLOPE WINDS ACROSS WESTERN
NEBRASKA AND EASTERN WYOMING DURING THE ONSET OF THIS EVENT. MODEL
SOUNDINGS SHOWING A FAVORABLE FOG PROFILE LATE THIS EVENING AND
WITH TEMPERATURES LOWERING BELOW FREEZING...COULD SEE SOME
FREEZING DRIZZLE BEFORE ONSET OF HEAVIER SNOW EARLY FRIDAY
MORNING. ICING WILL BE A MAJOR CONCERN OVER THE CWA LATE TONIGHT
AND FRIDAY AND CONTINUING IN THE NORTH PART OF THE CWA FRIDAY
NIGHT.

&&

.FIRE WEATHER...
AN ACTIVE PATTERN SHAPING UP ACROSS THE DISTRICT WITH AN INITIAL
STORM SYSTEM BRINGING A RETURN TO UNSETTLED WEATHER LATE TONIGHT
THROUGH FRIDAY NIGHT. SNOWFALL OF 2 TO 5 INCHES CAN BE EXPECTED IN
LOWER ELEVATIONS OF CARBON AND ALBANY COUNTIES....WITH 4 TO 8 INCHES
IN THE MOUNTAINS. DRIER CONDITIONS ARE EXPECTED FOR SATURDAY AND
SUNDAY...BUT EVEN AT THAT MINIMUM RELATIVE HUMIDITIES WILL ONLY DROP
INTO THE 40 PERCENT RANGE. ANOTHER STORM SYSTEM WILL IMPACT THE
DISTRICT FOR SUNDAY NIGHT AND MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 8 PM THURSDAY TO 2 PM FRIDAY FOR
     WYZ104-WYZ105-WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-WYZ114.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...HAHN
AVIATION...CLAYCOMB
LONG TERM...RE
Hazardous weather outlook, Mar 4, 2:50 PM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MST THU MAR 4 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119-
051230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
250 PM MST THU MAR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME LIGHT SNOW OR FREEZING DRIZZLE IS EXPECTED TO DEVELOP OVER THE
AREA LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF LIGHT SNOW WILL OCCUR OVER THE AREA FRIDAY AND FRIDAY
NIGHT. TOTAL SNOW ACCUMULATIONS BY LATE FRIDAY NIGHT WILL BE
GENERALLY AN INCH OR TWO MAINLY ON GRASSY AREAS.  THERE IS ALSO A
CHANCE OF RAIN AND SNOW FROM SUNDAY NIGHT THROUGH MONDAY ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>114-051230-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
250 PM MST THU MAR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW IS EXPECTED TO SPREAD OVER THE AREA TONIGHT AND A WINTER
WEATHER ADVISORY WILL BE IN EFFECT BEGINNING AT 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 2 PM FRIDAY. LIGHT
SNOW WILL CONTINUE TO FALL OVER THE AREA FRIDAY THEN TAPER OFF
FRIDAY AFTERNOON.  THERE IS ALSO A CHANCE OF SNOW FROM SUNDAY NIGHT
THROUGH MONDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Shirley Basin

When
March 4, 8:00 PM MST to March 5, 5:00 PM MST
Where
Shirley Basin forecast zone
Reported by
COOP Observer
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Shirley Basin observer measured 6.0 inches of snowfall.

Heavy Snow, Sierra Madre Range

When
March 4, 8:00 PM MST to March 5, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Little Snake River SNOTEL reported an estimated 15.0 inches of snowfall as of 10:00MST. Elevation of the site is 8915ft.

Heavy Snow, Sierra Madre Range

When
March 4, 8:00 PM MST to March 5, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Whiskey Park SNOTEL reported an estimated 12.0 inches of snowfall as of 10:00MST. Elevation of the site is 8950ft.

Heavy Snow, Snowy Range

When
March 4, 8:00 PM MST to March 5, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

South Brush Creek reported an estimated 14.0 inches of snowfall as of 10:00MST. Elevation of the site is 8440ft.

Heavy Snow, Snowy Range

When
March 4, 8:00 PM MST to March 5, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

North French Creek reported an estimated 18.0 inches of snowfall. Elevation of the site is 10,130ft.

Heavy Snow, Snowy Range

When
March 4, 8:00 PM MST to March 5, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sand Lake reported an estimated 12.0 inches of snowfall. Elevation of the site is 10,050ft.

Heavy Snow, Central Laramie Range and Southwest Platte County

When
March 5, 4:28 AM MST to 2:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
COOP Observer
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Sybille Research station measured 7.0 inches of snowfall.

Heavy Snow, Central Laramie County

When
March 5, 12:28 PM MST to 5:53 PM MST
Where
Central Laramie County forecast zone
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Measured 6.0 inches of snowfall.

Heavy Snow, South Laramie Range

When
March 5, 12:28 PM MST to 5:53 PM MST
Where
South Laramie Range forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Buford 5SE measured 9.0 inches of snowfall, with a liquid equivalent of 0.75 inches.

Heavy Snow, South Laramie Range

When
March 5, 12:28 PM MST to 5:53 PM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Crow Creek reported an estimated 14.0 inches of snowfall. Elevation of the site is 8,330ft.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216443, 216445, 216446, 216447, 216563, 216564, 216442, 216440, 216444, 216567.